Pennsylvania, 2003High Wind in Pennsylvania, September 19, 2003
September 19, 2003 · NWS BGM · 7 events in 7 counties and zones
Remnants of hurricane Isabel moved up through western Pennsylvania and western New York on the 19th. It brought with it high winds.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $350,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Remnants of hurricane Isabel moved up through western Pennsylvania and western New York on the 19th. It brought with it high winds. Most locations had gusts to between 40 and 50 mph, but higher elevations may have had higher gusts. Scattered reports of trees and wires down were common. Tens of thousands of electric customers were without power. A few trees and wires fell on cars and houses, and closed roads.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Sep 19, 2:00 AM EST, 3 hours earlier.
Area forecast discussion, Sep 19, 2:00 AM EST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
300 AM EDT FRI SEP 19 2003
ISABEL MOVING AT A NICE CLIP...AND SHD ENTER SW PA SHRTLY. RAIN IS
HAVING A HARD TIME MAKING IT INTO THE FCST AREA...PRBLY DUE TO THE
LRG HI OVER NEW ENG. SYSTEM IS SUPPLYING COOL DRY AIR AT THE LOW
LVLS. DEW PTS REMAIN IN THE 50S AND UPPER 40S ACROSS MUCH OF THE
CWA. THIS COOL DRY AIR IS ALSO ENFRCG THE INVERSION SO HIER WINDS
ARE HAVING A HARD TIME RCHG THE SFC.
THIS SHD ALL CHG THIS MRNG AS ISABEL BRINGS HER TROPICAL ENVIROMENT
WITH HER. DEW PTS WILL RISE OVRNGT AND RAIN SHD MVE INTO ALL ZONES
THIS MRNG. MAIN CNCRN FOR TODAY IS THE PSBLTY OF SVR WX...ESP OVER
THE ERN ZONES AS A DRY SLOT WRKS UP ARND THE EAST SIDE OF THE
DECAYING STORM. THIS WILL ALLOW SFC HTG AND DESTABILIZATION AHD OF
THE LOW...WHICH THEN PRESSES NEWRD AS AN EXTRATROPICAL LOW. CAPES
NOT ALL THAT IMPRESSIVE...BUT CONSIDERABLE SHEAR IN THE IMPRESSIVE
WIND PROFILE COULD ALLOW THE FORMATION OF ISLTD SVR CELLS AND EVEN
TORNADOS. WILL ISSUE A SEVERE WX OUTLOOK FOR THE SRN AND ERN ZONES.
WINDS WILL LIKELY GET GUSTY AFTER INV IS MIXED OUT...BUT MAY NOT RCH
ADVISORY LVLS. STILL...WE/VE ALREADY HAD RPTS OF TREES DOWN WITH THE
VERY WET GROUND AND VERY GREEN TREES...SO ADVISORY WILL STAY. FLOOD
WATCH IFFY TOO...BUT WITH THE RAIN BEARING DOWN ON US...WLD NOT BE
WISE TO LWR. ALSO...THERE/S A GOOD PSBLTY OF SOME TRAINING OVER THE
WRN ZONES WHICH HAVE HAD RECENT FLOODING PRBLMS.
ISABEL LFTS OUT THIS EVENING AND WILL ALLOW FOR A DRY AND SUNNY
START FOR THE WEEKEND.
LOOKED OVER THE XTNDD PD AND CRNT FCST LOOKS GOOD...NO CHGS.
.BGM...WIND ADVISORY AND FLOOD WATCH TODAY ALL ZONES.
MORFORD
Hazardous weather outlook, Sep 19, 2:13 AM EST, 2 hours 47 minutes before
NYZ005-009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-
043-044-047-048-072-191200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
310 AM EDT THU SEP 18 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.
.DAY ONE...TODAY...
THUNDERSTORMS ARE LIKELY TODAY AS TROPICAL STORM ISABEL MOVES
THROUGH THE AREA. THE BEST CHANCE FOR SEVERE THUNDERSTORMS IS OVER
THE WESTERN CATSKILLS...THE EASTERN SOUTHERN TIER...AND NORTHEAST
PENNSYLVANIA WHERE SOME AFTERNOON SUNSHINE MAY HELP THE STORMS
STRENGTHEN. THERE IS A SLIGHT CHANCE OF AN ISOLATED TORNADO IN THE
SEVERE STORMS.
.DAYS TWO THROUGH SEVEN...
HAZARDOUS WEATHER IS NOT EXPECTED.
.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.
MORFORD
In the hours before
Special weather statement, Sep 19, 2:22 AM EST, 2 hours 38 minutes before
NYZ045-046-055>057-062-PAZ038>040-043-044-047-048-072-191500-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
322 AM EDT FRI SEP 19 2003
...SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON ACROSS
NORTHEAST PENNSYLVANIA, AND THE WESTERN CATSKILLS AND SOUTHERN
SUSQUEHANNA REGION OF CENTRAL NEW YORK...
THE REMNANTS OF ISABEL WILL LIFT NORTHWARD INTO WESTERN NEW YORK
THIS AFTERNOON. GUSTY SOUTHEAST WINDS TO THE EAST OF
THIS SYSTEM WILL DRAW HUMID AND UNSTABLE AIR INTO NORTHEAST
PENNSYLVANIA, AND THE WESTERN CATSKILLS AND SOUTHERN SUSQUEHANNA
REGION OF CENTRAL NEW YORK. THIS WILL SUPPORT THE DEVELOPMENT OF
SCATTERED THUNDERSTORMS ACROSS THESE AREAS THIS AFTERNOON.
THE MAIN THREAT FROM THUNDERSTORMS WILL BE STRONG AND DAMAGING WINDS,
BUT THERE IS ALSO THE POSSIBILITY THAT THESE STORMS COULD PRODUCE AN
ISOLATED TORNADO. IN ADDITION, TORRENTIAL DOWNPOURS WILL LIKELY
ACCOMPANY THE THUNDERSTORMS, WHICH COULD RESULT IN LOCALIZED FLASH
FLOODING.
STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS
FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE...OR
VISIT OUR INTERNET WEB SITE AT WEATHER.GOV.
High Wind, Bradford
- When
- September 19, 5:00 AM EST to 6:00 PM EST
- Where
- Bradford forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $50,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.789, -76.515 (the zone’s center; the record gives no point)
High Wind, Lackawanna
- When
- September 19, 5:00 AM EST to 6:00 PM EST
- Where
- Lackawanna forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $50,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.437, -75.609 (the zone’s center; the record gives no point)
High Wind, Luzerne
- When
- September 19, 5:00 AM EST to 6:00 PM EST
- Where
- Luzerne forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $50,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.177, -75.989 (the zone’s center; the record gives no point)
High Wind, Pike
- When
- September 19, 5:00 AM EST to 6:00 PM EST
- Where
- Pike forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $50,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.332, -75.034 (the zone’s center; the record gives no point)
High Wind, Susquehanna
- When
- September 19, 5:00 AM EST to 6:00 PM EST
- Where
- Susquehanna forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $50,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.821, -75.801 (the zone’s center; the record gives no point)
High Wind, Wayne
- When
- September 19, 5:00 AM EST to 6:00 PM EST
- Where
- Wayne forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $50,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.649, -75.303 (the zone’s center; the record gives no point)
High Wind, Wyoming
- When
- September 19, 5:00 AM EST to 6:00 PM EST
- Where
- Wyoming forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $50,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.518, -76.016 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Texas, September 19 to 30, 2003$1.9 million · 3 events
- High Wind in New York, September 19, 2003$850,000 · 50 kt wind · 18 events
- High Wind in Vermont, September 19, 2003$30,000 · 1 event
- Flash Flooding in Texas, September 19, 2003$25,000 · 4 events
- High Wind in Vermont, September 19, 2003$20,000 · 2 events
- High Wind in Vermont, September 19, 2003$20,000 · 2 events
- High Wind in Vermont, September 19, 2003$20,000 · 1 event
- Flooding in Virginia, September 19 to 20, 20033 events
- Flash Flooding in West Virginia, September 19, 2003$3,000 · 2 events
- Flooding in Virginia, September 19 to 20, 2003$3,000 · 2 events
- High Wind in New York, September 19, 2003$10,000 · 60 kt wind · 2 events
- Flash Flood in Maryland, September 19, 20031 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5371639, 5371640, 5371641, 5371642, 5371643, 5371644, 5371645.